Heroin laced with a contaminate that could make it 100 times stronger could have played a part in recent addicts’ deaths, police are fearing.
Two users died at the weekend, one in Normanton and another in Leeds, leading to West Yorkshire Police issuing a warning.
Since then, there have also been similar deaths recorded by Humberside and Cleveland Police.
Police have said enquiries are still ongoing but tests on a limited number of separate batches of drugs recovered within the region have found that a number have been contaminated with fentanyl.
Fentanyl is an anaesthesia used to help prevent pain after surgery or other medical procedures.
It has the same effects as morphine but is significantly more powerful - it has been found to be 100 times more potent than typical street heroin.
Police says it is too early to say whether the drug is a factor in these deaths, but Det Supt Nick Wallen, who leads the Yorkshire and Humber Regional Drugs Threat Reduction Group, said: “We are however urging those people who regularly use class A drugs and particularly those who purchase their drugs via street suppliers to be extremely cautious in relation to what they are taking.
“Typical symptoms of a fentanyl overdose include slow and difficult breathing, nausea and vomiting, dizziness and increased blood pressure. Anyone experiencing any unusual symptoms after taking drugs should seek immediate medical attention.
“All police forces in conjunction with our colleagues from the National Crime Agency are working with partners from public health organisations to offer help and support to those vulnerable to serious harm from drug use.
Anyone who has information about the distribution of illegal Class A drugs in West Yorkshire is asked to contact West Yorkshire Police on 101.